Meth cases up 450% statewide

Lydia Westedt, News Reporter

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






The highly addictive, illegal drug methamphetamine has been on the rise in Wisconsin, as cases have surged more than 450% from 2008 to 2018 according to the Milwaukee Journal Sentinel.

“Meth use had been declining in the United States and Wisconsin until heroin became more of a problem over the past decade,” UW Oshkosh Counseling Center AODA Coordinator Wendy Seegers said. “When a heroin addict is in withdrawal and doesn’t have a narcotic/opiate, they will often use meth to help offset the withdrawal effects.”

Seegers said meth is cheaper and easier to make than heroin and other narcotics.

According to the Wisconsin Department of Health Services, laws were enacted throughout Wisconsin in the mid-2000s to restrict access to substances like pseudoephedrine, a common over-the-counter cold medicine.

Most meth in Wisconsin is produced in Mexico and transported illegally to Wisconsin, according to DHS.
Used as a stimulant drug, meth can be found in the form of a white, bitter powder or shiny, glass-like crystal, according to the National Institute on Drug Abuse. It can be snorted, smoked, swallowed or injected.

The NIDA says meth can lead to increased wakefulness, heart rate, blood pressure and itchiness. Long-term effects are severe dental problems, skin sores, hallucinations, paranoia and cognitive problems.

Seegers said the impact meth has on the brain is more intense than alcohol and THC.

“Meth addiction is particularly difficult to recover from due to the severe brain changes that it causes,” Seegers said.

Meth releases high levels of the natural chemical dopamine into the brain, according to the NIDA. Dopamine triggers a feeling of reward in the brain, causing the user to want to repeat the experience with the drug.

Meth’s quickly fading high can lead to repeat dosing according to the NIDA.

The NIDA says in some cases, “people take methamphetamine in a form of binging known as a ‘run,’ giving up food and sleep while continuing to take the drug every few hours for up to several days.”

About 15% of all drug overdose deaths involve meth, according to the NIDA. Meth overdose can lead to a stroke, heart attack or other organ problems.

The last meth incident on campus was in 2013. This is the first instance since 1991, according to University Police Department Records Custodian Nakeeta Giebel.

Juliana Kahrs, the assistant director of health promotion at UWO, said a survey done in the spring of 2018 indicated that 1.5% of students have reported using meth in the past, but not within the past 30 days.

Kahrs said in the five years she has worked at UWO, she has not heard of any meth confiscations on campus.